Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 301, NWS Midland/Odessa, TX

May 31, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2007, 5:33 PM MDT for Lea County, New Mexico. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 5:33 PM MDT (23:33 UTC)
Expired
May 31, 2007, 6:30 PM MDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Cannon AFB radar (KFDX), 138 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:22 PM MDTHAIL 16 W Tatum, NMON HIGHWAY 380

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1567 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 312334
SVRMAF
NMC025-010030-
/O.NEW.KMAF.SV.W.0301.070531T2333Z-070601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM MDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 630 PM MDT

* AT 531 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CAPROCK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CAPROCK...
  RURAL AREAS NEAR CAPROCK...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING 
FOR SOUTHEAST NEW MEXICO.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10348 3354 10306 3307 10314 3310 10374
      3338 10374 3343 10368 3354 10367

$$
2 follow-up statements
000 
WWUS54 KMAF 010002
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM CDT THU MAY 31 2007

NMC025-010030-
/O.CON.KMAF.SV.W.0301.000000T0000Z-070601T0030Z/
LEA NM-
558 PM MDT THU MAY 31 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHERN LEA COUNTY...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CAPROCK...OR ABOUT 20 
MILES WEST OF TATUM...MOVING EAST AT 20 MPH ALONG US HIGHWAY 380.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...TATUM.

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10348 3354 10306 3307 10314 3310 10374
      3338 10374 3343 10368 3354 10367

$$
000 
WWUS54 KMAF 010026
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT THU MAY 31 2007

NMC025-010033-
/O.EXP.KMAF.SV.W.0301.000000T0000Z-070601T0030Z/
LEA NM-
625 PM MDT THU MAY 31 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEA COUNTY EXPIRES AT
630 PM MDT...

A NEW SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED FOR NORTHERN 
LEA COUNTY BY 630 PM MDT.

AT 621 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
MONITORING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE 
HAIL OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 70 MPH. THIS 
STORM WAS LOCATED 6 MILES NORTHWEST OF TATUM...MOVING EAST AT 30  
MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3356 10348 3354 10306 3307 10314 3310 10374
      3338 10374 3343 10368 3354 10367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:55 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 31, 1:55 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT THU MAY 31 2007

.DISCUSSION...
REMNANTS OF YESTERDAY/S COLD FRONT STILL LINGERING OVER THE AREA...
BUT HAS BECOME FAIRLY DIFFUSE THIS AFTERNOON.  THINK THE HIGHER
DEWPOINTS THAT EXTEND ACROSS THE PERMIAN BASIN AND INTO SOUTHEAST
NEW MEXICO BEST GUESSTIMATE ON POSITION AT 19Z/31.  ALOFT...A
FLATTENED UPPER RIDGE EXTENDED OVER THE CWA WHICH HAS BEEN KEEPING
CONVECTION AT BAY SO FAR.

ONE SHORTWAVE TROUGH OVER ARIZONA...IF NOT ONE PRECEDING IT OVER
NORTHERN MEXICO...ARE PROGGED TO MOVE INTO THE AREA THIS EVENING
AROUND THE NORTHERN PERIPHERY OF SAID RIDGE.  THESE SHORTWAVE
TROUGHS WILL LIKELY TEMPER OR ELIMINATE THE CAP OVER THE ABOVE AREAS
AS THEY APPROACH...SO THINK WE/LL SEE CONVECTION DEVELOP FROM NORTH
OF THE DAVIS MOUNTAINS OR THE UPPER TRANS PECOS INTO SOUTHEAST NEW
MEXICO LATE THIS AFTERNOON AND EARLY THIS EVENING.  SINCE SHEAR WILL
INCREASE TO 30 TO 40 KT...CAPES WILL BE IN THE VICINITY OF 2500
J/KG...MID LEVEL LAPSE RATES WILL BE AROUND 8 C/KM...AND THE FLOW
ALOFT BECOMES MORE DIFFLUENT AS THE UPPER RIDGE FLATTENS MORE THINK
SOME OF THESE STORMS COULD BE SEVERE.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS...ALONG WITH HEAVY RAIN AND POSSIBLE
FLASH FLOODING OVER THE NORTHERN CWA THIS EVENING...IF NOT
OVERNIGHT.  HAVE MENTIONED SEVERE STORMS IN THE ZONES AND WILL
INCLUDE IN THE HWO.  THUNDERSTORMS COULD CONGLOMERATE INTO AN
MCS...POSSIBLY TRAVELING ACROSS THE NORTHERN CWA ON THE NOSE OF A 50
KT H85 JET.  THE LOCATION OF ANY MCS WILL DEPEND ON WHERE THE
AFOREMENTIONED REMNANT COLD FRONTAL BOUNDARY ALIGNS OVERNIGHT.  WILL
CARRY LOW ORDER CHANCE POPS DUE TO THE UNCERTAINTY...WITH THE
HIGHEST OVER THE NORTHERN CWA.

A TIGHTENING SURFACE PRESSURE GRADIENT WILL KEEP WINDS UP MOST
LOCATIONS OVERNIGHT...AND ALONG WITH THE EXPECTED CLOUD COVER...KEEP
MINIMUM TEMPERATURES AROUND FIVE DEGREES ABOVE NORMAL VALUES.
WILL BEGIN THE LONG TERM WITH A RIDGE BUILDING OVER BAJA AND AN
UPPER LEVEL LOW OVER SOUTH DAKOTA/NEBRASKA.  THIS WILL LEAVE THE
MIDLAND AREA IN THE NORTHWEST FLOW FAVORABLE FOR SHORTWAVES TO
TRANSLATE THROUGH THE AREA WITH SOME FREQUENCY.  THIS NORTHWEST FLOW
REGIME WILL CONTINUE THROUGH THE WEEKEND WITH THE RIDGE STARTING TO
FLATTEN OUT ON TUESDAY.

WITH SHORTWAVES CONSISTENTLY COMING THROUGH THE AREA...THERE WILL BE
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOST OF THE COMING DAYS
IN AT LEAST ONE PART OF THE WARNING AREA.  IN THE SHORT TERM THERE IS
STILL QUITE A BIT OF DISAGREEMENT BETWEEN THE NAM AND THE GFS ON
LOCATIONS OF PRECIPITATION.  THE NAM HAS VERIFIED BETTER WITH PRECIP
LOCATIONS OVER THE PAST FEW DAYS SO WILL GO WITH MORE OF A NAM
SOLUTION FOR LOCATIONS AND AMOUNTS OF QPF.  FRIDAY AND SATURDAY...
CONDITIONS ARE SUCH THAT ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE...WITH GOOD CAPE...NEGATIVE LI/S...AND
CLOSE TO 50KTS BULK SHEAR THANKS TO A STRONG LLJ THAT WILL KICK UP
OVERNIGHT FRIDAY.

BEYOND SATURDAY...AM LIMITED TO THE SOMEWHAT MORE ERRATIC GFS DATA.
A WEAK COLD FRONT WILL MOVE THROUGH SOMETIME BETWEEN SUNDAY EVENING
AND MONDAY EVENING.  IT IS DIFFICULT TO DETERMINE THE EXACT TIMING
OF IT AT THIS POINT.  HOWEVER...THROUGH THE REST OF THE WEEKEND AND
INTO THE BEGINNING OF THE WORK WEEK THERE WILL BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS.  CAN ASSUME THAT SOME OF THIS WILL BE ON
THE FRONT AS IT MOVES INTO THE AREA.  BY TUESDAY AND WEDNESDAY WHEN
THE RIDGE BEGINS TO FLATTEN OUT...CHANCES OF PRECIPITATION WILL
DIMINISH SOMEWHAT.

THE REMAINDER OF THE FORECAST WILL LIKELY REMAIN UNCHANGED WITH
PERHAPS SOME MINOR ADJUSTMENTS TO TEMPERATURES.  GUIDANCE IS STILL
OVERREACHING ON THE TEMPERATURES SOMEWHAT SO WILL GO A DEGREE OR TWO
BELOW AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  87  70  85  /  30  20  20   0
CARLSBAD NM                66  93  62  92  /  20  10  10   0
DRYDEN TX                  69  94  68  89  /  10  10  10   0
FORT STOCKTON TX           70  93  66  93  /  20  10  10   0
GUADALUPE PASS TX          62  91  64  89  /  10  10  10   0
HOBBS NM                   65  90  62  87  /  40  20  10   0
MARFA TX                   56  90  53  88  /  10  10  10   0
MIDLAND INTL AIRPORT TX    70  89  64  87  /  30  20  10   0
ODESSA TX                  71  90  64  88  /  30  20  10   0
WINK TX                    71  98  67  97  /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/74
Hazardous weather outlook, May 31, 1:18 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT THU MAY 31 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
218 PM CDT THU MAY 31 2007 /118 PM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEASTERN NEW MEXICO AND THE HIGHER TERRAIN OF SOUTHWEST TEXAS
THIS AFTERNOON...BEFORE INCREASING IN COVERAGE AND SPREADING
EASTWARD ACROSS THE UPPER TRANS PECOS REGION...THE PERMIAN
BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS EVENING AND
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS...ALTHOUGH
AN ISOLATED TORNADO IS POSSIBLE. FREQUENT LIGHTNING AND VERY HEAVY
RAINS WILL ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THIS WEEKEND. A FEW
OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY SEVERE WEATHER HAZARDS. FREQUENT LIGHTNING AND
HEAVY RAINS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 4:53 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT THU MAY 31 2007

TXZ075-312345-
PECOS-
553 PM CDT THU MAY 31 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY.

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 7 MILES
SOUTH OF COYANOSA...OR ABOUT 21 MILES NORTHWEST OF FORT STOCKTON.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...VERY HEAVY RAIN...STRONG WIND GUSTS TO 45
MPH...AND SMALL HAIL.

RESIDENTS OF THE COMMUNITY OF COYANOSA SHOULD SEEK SAFE SHELTER
INDOORS AS THIS STORM APPROACHES. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING.

PEOPLE IN NORTHERN PECOS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:24 PM MDTSevere Thunderstorm WarningMAFLea28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.